The worst days after transplant are Day +4 to Day +14. Side effects from the heavy doses of chemotherapy are starting to occur. Deb is also on two medications to help prevent Graft vs Host Disease (GVHD), and these cause side effects too. Deb’s white blood count is about as low as it can go (0.1), so her immunity is at its lowest level.
Deb has developed mucositis, which is one of the most common side effects from the chemo and GVHD meds. Mucositis is an inflammation of the lining of the mouth and gastrointestinal tract. Deb is experiencing pain from eating and drinking, so her oral intake is limited right now. Talking is also labored and painful for her. She is receiving mouth care treatments and is on IV pain killers. She is also receiving Total Parenteral Nutrition (TPN) which is calories and nutrients in a liquid form given into a vein (not the digestive system because that is inflamed). The mucositis will last until her white cell counts start to come back up.
Deb’s platelet count fell to 6, so she is receiving a platelet transfusion tonight. Normal range for platelets is from 150 to 400. We are thankful to all who donate blood, as the transfusions are so crucial to Deb’s continued recovery. A single donation of whole blood benefits several people, as the blood is separated into red cells, plasma and platelets, and each component is given to a different person.
For those of you who have the time and the interest, the Stanford Nurse Magazine, Spring 2008 was devoted to Blood and Marrow Transplantation. The article starting on page 9 titled “A Day in the Life” describes a typical day for a transplant nurse. It will give you a sense of the post-transplant issues that patients face. Of course every patient is different, and not all suffer from every side effect. There is an excellent article explaining stem cells and the transplant process, and another article about the Infusion Treatment Area, the outpatient area where Deb will have her follow-up visits after her release from the hospital.
The nurses say that the side effects Deb has are common, and while they will closely monitor her for infection, fever, or other complications, this is the difficult part of the process that she just has to get through. She will start to feel better when her white blood counts begin to come up.